Next month my 10year old daughter will have been on 10mg of prednisone per day for the past year Now that her hormones are kicking in I am getting worried about the longtern effects. What are they and what can I do ? She has Autoimmune Liver Disease.
Prednisone is one of the most universally prescribed immunosuppressant drugs. It belongs to a class of drugs called corticosteroids. Corticosteroids can help control conditions in which your body's immune system mistakenly attacks its own tissues.
Side effects depend on the dose of medication you receive and can include:
Elevated pressure in the eyes (glaucoma)
Fluid retention, causing swelling in your lower legs
Increased blood pressure
Weight gain, with fat deposits in your abdomen, face and the back of your neck
When taking oral corticosteroids longer term, you may experience:
High blood sugar, which can trigger or worsen diabetes
Increased risk of infections
Loss of calcium from bones, which can lead to osteoporosis and fractures
Suppressed adrenal gland hormone production
Thin skin, easy bruising and slower wound healing
Growth suppression in children
Despite their side effects, corticosteroid drugs remain an important medical treatment. If you work with your doctor to make choices that minimize side effects, you may achieve significant benefits with a reduced risk of such problems.
Choices that may minimize your risk include:
Reducing the number of calories you eat and eating sensibly or increasing your physical activity to prevent weight gain and strengthen bones.
Taking a calcium supplement.
Try lower doses or intermittent dosing. Newer forms of corticosteroids come in varying strengths and lengths of action. Ask your doctor about using low-dose, short-term medications or taking oral corticosteroids every other day instead of daily. All the best.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 16 May 2010 • 2 answers
Posted 24 Jul 2010 • 1 answer
Posted 1 Jun 2012 • 4 answers
Tonight was my 2nd night taking complera, freaking out about the side effects, what should I expect?
Posted 3 Sep 2012 • 4 answers
Posted 28 Feb 2013 • 2 answers